Colorado, 2021Flash Flood and Debris Flows in Colorado, August 3, 2021
August 3, 2021 · NWS GJT · 3 events in 3 counties and zones
High pressure began to reposition over the Great Basin, cutting off the stream of deep monsoonal moisture over the region. Even so, enough moisture lingered over the area which resulted in another round of diurnal showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure began to reposition over the Great Basin, cutting off the stream of deep monsoonal moisture over the region. Even so, enough moisture lingered over the area which resulted in another round of diurnal showers and thunderstorms. The stronger storms produced heavy rain which led to localized flash flooding and debris flows in San Miguel, Gunnison and Eagle counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 2:09 PM MST, 3 minutes earlier.
Area forecast discussion, Aug 3, 2:09 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
309 PM MDT Tue Aug 3 2021
.SHORT TERM...(Tonight through Wednesday night)
Issued at 305 PM MDT Tue Aug 3 2021
Surface low nestled just on the lee side of the Divide has
finally shifted east, breaking up the persistent precip falling
over the Gore and northern Sawatch Mtns. Still, impressive rain
totals fell from the swath of rotating, light rain over Walcott,
CO to just west of Vail Pass. This broad comma of precip has
drifted north, encompassing Steamboat Springs with a few embedded
thunderstorms triggering some heavier rainfall rates. Storm
coverage is less congested to the south, where glaciated tops
visible on satellite imagery indicate enough surface heating has
allowed parcels to tap in the pockets of 1000-1500 J/kg SBCAPE. In
addition, a mid- level shortwave driving across the region will
help further enhance thunderstorm development later this afternoon
and evening hours. As such, there's still the potential for heavy
rain rates within storms along this boundary of upper level
forcing, which maintains a risk for flash floods/debris flows over
vulnerable areas. All of this activity has been (and will remain)
confined to western Colorado terrain, as dry northwest flow has
already eroded though eastern Utah and prohibited much of any
cumulus extent. Wiggles of energy aloft have a tendency to
support nocturnal convection, and as such, HiRes guidance
continues to favor shower activity through midnight tonight
across the Elkhead Mtns, Park and Gore Ranges. Elsewhere, drying
conditions will result in slightly cooler overnight lows than what
we've experienced as of late...trending more along the line of
seasonal norms.
A ridge of high pressure becomes pretty well established over the
Desert Southwest and Great Basin by Wednesday. Dry northwest flow
draped over the entire CWA will suppress the northerly extent of
monsoon moisture and minimize shower/thunderstorm activity in the
afternoon. Storms that do develop will be isolated to scattered,
and primarily driven by daytime heating over higher terrain.
Stronger winds across the northeast corner of the region will
drive any convection that does form along the Divide off to the
southeast, keeping flash flood concerns low. Otherwise, the
remainder of the area will see clearing skies and temperatures
rising back to, or just above, normal.
.LONG TERM...(Thursday through Tuesday)
Issued at 305 PM MDT Tue Aug 3 2021
The next PacNW low slides inland on Thursday and is projected to
take an easterly track across the Northern Rockies. In response,
ridging over the Great Basin will propagate southeast which shifts
the ridge axis overhead. Thursday looks like the driest day this
week, as upper level winds shift from the northwest to becoming
southwest on the backside of the ridge. Overnight, the low's
easterly track across Idaho will inherently squeeze the upper
level gradient overhead between the two systems. This will result
in strong southwesterly winds on Friday with a dry airmass
advected into much of eastern Utah and western Colorado.
Unfortunately, guidance at this time has focused any chance of
precipitation tied to this wave along and east of the Divide.
Thus, the return of fire weather concerns resurfaces by the end of
this week and continues into the weekend. Of course, this also
depends on current fuel statuses which may need to be reevaluated
after recent rainfall.
A series of shortwave troughs rolling across the Northern Rockies
over the weekend and into next week will keep a broad circulation
of high pressure to our south and relatively zonal flow aloft.
This favors a rather dry stretch and relatively quiet weekend.
Ensemble guidance continues to agree with shifting the center of
high pressure east by early-to-mid next week which is a more
favorable position to hit resume on the monsoon. Precipitation
chances increase through the later half of the week, with high
temps taking a downturn in response to increased moisture.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM MDT Tue Aug 3 2021
Main concern this period is the lower ceilings and gusty winds
associated with convection that will be widespread east of a KRIL
to KDRO line through the evening hours. Mountain TAF sites will
have ceilings lower to below ILS breakpoints, and possibly briefly
below 030 if convection passes directly overhead. Drier air
pushing in from the northwest will diminish convection by 03Z with
gradual clearing over the mountains overnight.
&&
.HYDROLOGY...
Issued at 305 PM MDT Tue Aug 3 2021
Today looks like the last day of deep monsoonal flow before we
take a break and start drying out for the rest of the week. An
upper level ridge building over the Great Basin will shift to the
east and, thus, allow dry northwest flow to erode through the
well-saturated column of air. However, before we take a
breather...a short wave rolling across Western Colorado this
afternoon/evening will generate another round of slow moving
thunderstorms and heavy rainfall rates. As the system progresses,
focus will shift east this evening and basically hug the higher
terrain along the Divide. Flashy conditions remain in place for
mountain zones including burn scars (i.e. The Grizzly Creek).
For tomorrow onward, dry air mixing in will minimize the extent
of heavy rainfall by Wednesday afternoon. However, we'll likely
still see afternoon convection thrive in the lingering low level
moisture. Storm severity and coverage do not warrant additional
highlights for now, so have left current highlights in place to
drop off at midnight tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-004-
007>010-012>014-017>019.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...ERW
AVIATION...BM
HYDROLOGY...ERWHazardous weather outlook, Aug 3, 3:46 AM MST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
446 AM MDT Tue Aug 3 2021
COZ001>014-017>023-UTZ022>025-027>029-041200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
446 AM MDT Tue Aug 3 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Widespread showers and thunderstorms are expected today with the
best potential of heavy rain and flash flooding over the higher
terrain of western Colorado and recent burn scars. Storms will
diminish this evening with drier weather moving in overnight. Expect
heavy rain, frequent lightning, gusty outflow winds to 40 mph and
hail with stronger storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to scattered showers and thunderstorms can be expected
each day. Moderate to heavy rain, gusty winds and lightning will
be the primary threats with storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Debris Flow, San Miguel
- When
- August 3, 2:12 PM MST
- Where
- San Miguel County, 0.88 mi NW of Placerville to 0.9 mi N of Placerville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.030, -108.080
Two mudslides occurred on Colorado Highway 145 at mile markers 85 and 86 just north of the junction of Highways 62 and 145. The San Miguel County Sheriff's Office reported two feet of debris across the roadway at mile marker 86.
Flash Flood, Eagle
- When
- August 3, 2:13 PM MST
- Where
- Eagle County, 6.18 mi W of Pando to 6.64 mi W of Pando
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.406, -106.434
The White River National Forest reported Homestake Road was closed just past the turn-out to Gold Park Campground. The road washed out due to flash flooding where it crossed French Creek. The road remained closed before reopening the day afternoon.
Debris Flow, Gunnison
- When
- August 3, 4:54 PM MST
- Where
- Gunnison County, 17.27 mi SSW of Sapinero to 17.32 mi SSW of Sapinero
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.204, -107.516
Heavy rain in the Cimarrons produced intermittent flash flooding and a debris flow of rocks and branches on National Forest Service Road 861.1 (Middle Fork Road), near the Owl Creek Pass junction.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 3 to 4, 20212 deaths · 6 events
- Rip Current in Puerto Rico, August 3, 20211 death · 1 event
- Flash Flooding and Flooding in Florida, August 3 to 23, 2021$15 million · 5 events
- Flood and Damaging Winds in West Virginia, August 3, 2021$28,000 · 50 kt wind · 10 events
- Flash Flooding in Colorado, August 3, 2021$25,000 · 2 events
- Excessive Heat in California, August 3 to 5, 202110 events
- Excessive Heat and Heat in California, August 3 to 4, 202110 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 3, 202150 kt wind · 7 events
- Excessive Heat in California, August 3 to 5, 20216 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 3, 20215 events
- Excessive Heat in Nevada, August 3 to 5, 20215 events
- Flash Flooding in South Carolina, August 3, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965550, 965673, 965808.